Texas, 2014

Hail and Damaging Wind in Texas, April 14, 2014

April 14, 2014 · NWS EWX · 22 events in 6 counties and zones

A strong cold front pushed through South Central Texas during the morning of April 14th, helping to trigger severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A strong cold front pushed through South Central Texas during the morning of April 14th, helping to trigger severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 14, 5:02 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 14, 5:02 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
602 AM CDT MON APR 14 2014

.AVIATION...
A STRONG COLD FRONT WILL MOVE THROUGH THE TAF SITES BETWEEN
11-13Z...WITH KAUS BEING THE FIRST. SHRA/TSRA IS OCCURRING ALONG
AND JUST BEHIND THE FRONT AND WILL AFFECT THE I-35 CORRIDOR SITES
FOR IN THE 11-14Z TIME FRAME. MVFR CIGS OCCURRING AT ALL SITES
EXCEPT KDRT. CIGS MAY BRIEFLY DROP TO IFR WITH FROPA AND SHRA...
AND THEN RETURN TO MVFR TIL 18Z WHEN CIGS WILL LIFT TO VFR LEVELS.
WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 20 TO 30 KTS BEHIND
THE FRONT. NORTH WINDS WILL DIMINISH BACK 6-10 KTS OVERNIGHT WITH
VFR CONDITIONS AND SKC INTO TUESDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 411 AM CDT MON APR 14 2014/

SHORT TERM (TODAY THROUGH TUESDAY)...
A STRONG COLD FRONT ALONG A WACO TO LAMPASAS TO OZONA TO FORT
STOCKTON LINE WILL SURGE SOUTH INTO THE NORTHERN HILL COUNTRY IN
THE NEXT HALF HOUR AND ACROSS REMAINDER OF SOUTH CENTRAL TEXAS BY
MID MORNING. A BAND OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY
THE FRONT. SOME ELEVATED SHOWERS CAN BE EXPECTED BEHIND THE FRONT
AHEAD OF AN UPPER LEVEL TROUGH MOVING OUT OF THE CENTRAL ROCKIES
AND ACROSS THE PLAINS. THE UPPER LEVEL TROUGH EXITS TO THE EAST
BY EVENING WITH SHOWERS ENDING. A TIGHT SURFACE PRESSURE GRADIENT
WILL MAKE FOR NORTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40
MPH. SKIES WILL CLEAR THIS EVENING AND WINDS WILL DECREASE AS
WINDS DECOUPLE AND A CANADIAN SURFACE HIGH SETTLES OVER SOUTH
CENTRAL TEXAS LEADING TO A VERY UNSEASONABLY COLD NIGHT ACROSS
SOUTH CENTRAL TEXAS. SOME SPOTS IN THE HILL COUNTRY WILL SEE LOWS
AROUND OR A DEGREE OR TWO BELOW FREEZING TUESDAY MORNING. SKIES
WILL BE GOOD FOR VIEWING THE LUNAR ECLIPSE DURING THE EARLY
OVERNIGHT HOURS. WITH THE SURFACE HIGH OVER OUR AREA ON TUESDAY...
TEMPERATURES WILL REMAIN WELL BELOW AVERAGE.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
ANOTHER VERY UNSEASONABLY COLD NIGHT IS EXPECTED TUESDAY NIGHT DUE
TO GOOD RADIATIONAL COOLING. HOWEVER...THE SURFACE HIGH WILL SHIFT
EAST ALLOWING A SOUTHERLY FLOW TO DEVELOP. SOME SPOTS MAY STILL
BRIEFLY TOUCH FREEZING WEDNESDAY MORNING. A WARMING AND MOISTENING
TREND BEGINS WEDNESDAY AND CONTINUES INTO THIS WEEKEND. AN UPPER
LEVEL TROUGH MOVING ACROSS THE CENTRAL PLAINS MAY FORCE A WEAK
COLD FRONT INTO OUR AREA ON FRIDAY THAT WILL BRIEFLY STALL THE
WARMING TREND. WEAK ISENTROPIC LIFT MAY GENERATE ISOLATED SHOWERS
IN THE EAST THURSDAY THROUGH FRIDAY. WEAK UPPER LEVEL DISTURBANCES
MAY GENERATE ISOLATED SHOWERS NEXT WEEKEND. HOWEVER...THE ECMWF IS
DRIER.

FIRE WEATHER...
SOME RAIN AND COOLER TEMPERATURES CAUSING HIGHER HUMIDITIES MAY
KEEP FIRE WEATHER ISSUES MINIMAL TODAY. HOWEVER...THE STRONG WINDS
MAY CAUSE SOME PROBLEMS. ELEVATED FIRE WEATHER CONDITIONS ARE
EXPECTED TUESDAY AS HUMIDITIES FALL INTO THE TEENS MOST AREAS
WHILE WINDS FALL TO LESS THAN 10 MPH. ELEVATED TO NEAR CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED OVER FAR WESTERN AREAS AS
SOUTHERLY WINDS INCREASE TO 15 TO 25 MPH PRIOR TO SIGNIFICANT
MOISTURE RETURN.

CLIMATE...
HERE ARE THE RECORD LOWS FOR 15TH AND 16TH. FORECAST LOWS WILL
APPROACH THEM. AUSTIN BERGSTROM WILL LIKELY BREAK THEIR RECORD
FOR THE 16TH.

                    15TH         16TH
AUSTIN BERGSTROM...34 IN 2008...37 IN 2007
AUSTIN CAMP MABRY..37 IN 1928...36 IN 1926
DEL RIO............37 IN 1928...41 IN 1945
SAN ANTONIO INT'L..38 IN 1983...35 IN 1961

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              58  39  66  42  72 /  50   0   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  59  35  66  32  72 /  50   0   0   0  -
NEW BRAUNFELS MUNI AIRPORT     64  36  67  38  73 /  50   0   0   0  -
BURNET MUNI AIRPORT            57  34  62  39  70 /  20   0   0   0  -
DEL RIO INTL AIRPORT           69  40  72  44  77 /  -    0   0   0  -
GEORGETOWN MUNI AIRPORT        58  36  64  40  70 /  40   0   0   0  -
HONDO MUNI AIRPORT             72  37  70  38  74 /  30   0   0   0  -
SAN MARCOS MUNI AIRPORT        62  36  67  38  72 /  50   0   0   0  -
LA GRANGE - FAYETTE REGIONAL   69  37  64  38  71 /  60   0   0   0  -
SAN ANTONIO INTL AIRPORT       68  40  67  41  73 /  50   0   0   0  -
STINSON MUNI AIRPORT           70  41  69  40  73 /  50   0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...99
SYNOPTIC/GRIDS...04
Hazardous weather outlook, Apr 14, 4:10 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 AM CDT MON APR 14 2014

TXZ171>173-183>194-202>209-217>225-228-151015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
510 AM CDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS MORNING.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES
SOUTH. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. WINDS WILL
SHIFT AROUND TO THE NORTH BEHIND THE FRONT WITH STRONG WIND SPEEDS
OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH POSSIBLE. A WIND ADVISORY
WILL BE IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS TODAY THROUGH 7
PM. DRY AND WINDY CONDITIONS BEHIND THE FRONT WILL RESULT IN
ELEVATED FIRE CONDITIONS FOR AREAS WEST OF U.S. HIGHWAY 83 THIS
AFTERNOON.

FOR TONIGHT...A COLDER AIR MASS WILL MOVE INTO THE AREA BEHIND
THE FRONT WITH WELL BELOW NORMAL TEMPERATURES EXPECTED TONIGHT.
PORTIONS OF THE HILL COUNTRY AND NORTHERN INTERSTATE 35 CORRIDOR
MAY SEE OVERNIGHT TEMPERATURES DROP TO NEAR FREEZING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ELEVATED FIRE CONDITIONS ARE EXPECTED TUESDAY AFTERNOON FOR AREAS
ALONG AND WEST OF HIGHWAY 281 DUE TO LOW HUMIDITIES. BELOW NORMAL
OVERNIGHT TEMPERATURES WILL OCCUR AGAIN TUESDAY NIGHT WITH
PORTIONS OF THE HILL COUNTRY NEARING THE FREEZING MARK.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
WEDNESDAY AFTERNOON AND EVENING WEST OF HIGHWAY 83 DUE TO LOW
HUMIDITIES AND INCREASING SOUTH WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 14, 4:27 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT MON APR 14 2014

TXZ171>173-183>194-202>209-217>225-228-141700-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
527 AM CDT MON APR 14 2014

...UNSEASONABLY COLD TONIGHT AND TUESDAY NIGHT ACROSS SOUTH CENTRAL
TEXAS WITH BRIEF FREEZES POSSIBLE MAINLY HILL COUNTRY...

A COLD AIRMASS WITH ORIGINS IN THE YUKON TERRITORY OF NORTHWESTERN
CANADA WILL SURGE ACROSS SOUTH CENTRAL TEXAS TODAY IN THE WAKE OF
A COLD FRONT. DECREASING WINDS AND CLEARING SKIES WILL ALLOW FOR
AN UNSEASONABLY COLD NIGHT TONIGHT. LOW TEMPERATURES WILL BE IN
THE 30S TO NEAR 40. SOME SPOTS IN THE HILL COUNTRY WILL SEE LOWS
AROUND OR A DEGREE OR TWO BELOW FREEZING TUESDAY MORNING. THE
FREEZING TEMPERATURES WILL BE SHORT-LIVE AND RISE RAPIDLY AFTER
SUNRISE TUESDAY. ANOTHER ROUND OF UNSEASONABLY COLD TEMPERATURES
IS EXPECTED TUESDAY NIGHT WITH LOWS IN THE 30S TO MID 40S. A FEW
SPOTS MAY BRIEFLY DIP TO NEAR FREEZING AROUND SUNRISE WEDNESDAY.
SOUTHERLY WINDS WILL RETURN LEADING TO A WARMING TREND WEDNESDAY
INTO THIS WEEKEND.
Special weather statement, Apr 14, 6:57 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
757 AM CDT MON APR 14 2014

TXZ188-190-191-141345-
BLANCO-GILLESPIE-HAYS-
757 AM CDT MON APR 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLANCO...NORTHWESTERN
HAYS AND EXTREME SOUTHEASTERN GILLESPIE COUNTIES UNTIL 845 AM CDT...

AT 748 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FLUGRATH...OR 6 MILES WEST OF BLANCO...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAYTON...
  JOHNSON CITY...
  HENLY...
  PEDERNALES FALLS STATE PARK...
  MOUNT GAINOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3043 9813 3041 9813 3035 9817 3032 9812
      3008 9807 3000 9846 3018 9861
TIME...MOT...LOC 1257Z 238DEG 27KT 3015 9846

The radar

The Austin/San Antonio radar (KEWX), 58 km away, was scanning. The volume nearest the first event began at 13:07 UTC.

Open the radar archive at this moment

Event by event

21 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blanco

When
April 14, 7:07 AM CST
Where
Blanco County, Blanco
Measured
0.88 in hail
Reported by
Public
Coordinates
30.100, -98.420

Hail, Blanco

When
April 14, 7:26 AM CST
Where
Blanco County, 6.61 mi E of Blanco
Measured
1.5 in hail
Reported by
Public
Coordinates
30.110, -98.310

Hail, Blanco

When
April 14, 8:38 AM CST
Where
Blanco County, Blanco
Measured
1.75 in hail
Reported by
Public
Coordinates
30.100, -98.420

Thunderstorm Wind, Hays

When
April 14, 9:21 AM CST
Where
Hays County, 2.83 mi NNE of Driftwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.160, -98.020

A large tree was blown down.

Hail, Wilson

When
April 14, 9:30 AM CST
Where
Wilson County, 1.51 mi NNW of Alum
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.320, -97.960

Hail, Travis

When
April 14, 9:44 AM CST
Where
Travis County, 1.79 mi W of Pleasant Hill
Measured
1 in hail
Reported by
Public
Coordinates
30.200, -97.810

Hail, Travis

When
April 14, 9:50 AM CST
Where
Travis County, 1.51 mi NNW of Del Valle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.240, -97.680

Hail, Travis

When
April 14, 9:51 AM CST
Where
Travis County, 1.38 mi ESE of Austin Mabry
Measured
1.75 in hail
Reported by
Public
Coordinates
30.310, -97.750

Hail, Travis

When
April 14, 9:54 AM CST
Where
Travis County, 1.51 mi NNW of Del Valle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.240, -97.680

Hail, Wilson

When
April 14, 9:56 AM CST
Where
Wilson County, 2.16 mi NNW of Stockdale
Measured
1.75 in hail
Reported by
Public
Coordinates
29.260, -97.960

Hail, Travis

When
April 14, 9:58 AM CST
Where
Travis County, Pleasant Hill
Measured
1 in hail
Reported by
Public
Coordinates
30.200, -97.780

Hail, Travis

When
April 14, 10:00 AM CST
Where
Travis County, Del Valle
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
30.220, -97.670

Hail, Travis

When
April 14, 10:05 AM CST
Where
Travis County, 0.91 mi NE of Garfield
Measured
1.25 in hail
Reported by
Public
Coordinates
30.190, -97.560

Hail, Wilson

When
April 14, 10:11 AM CST
Where
Wilson County, 1.39 mi WSW of Alum
Measured
1.75 in hail
Reported by
Public
Coordinates
29.290, -97.970

Hail, Lavaca

When
April 14, 10:55 AM CST
Where
Lavaca County, Shiner
Measured
1 in hail
Reported by
Public
Coordinates
29.430, -97.170

Hail, Lavaca

When
April 14, 11:10 AM CST
Where
Lavaca County, 3.01 mi NNE of Worthing
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.460, -97.000

Hail, Lavaca

When
April 14, 11:25 AM CST
Where
Lavaca County, Shiner
Measured
1 in hail
Reported by
Public
Coordinates
29.430, -97.170

Hail, Atascosa

When
April 14, 11:26 AM CST
Where
Atascosa County, 1.38 mi N of Kyote
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
29.050, -98.800

Hail, Atascosa

When
April 14, 11:45 AM CST
Where
Atascosa County, 5.48 mi W of Haiduk
Measured
1 in hail
Reported by
Public
Coordinates
29.120, -98.590

Hail, Atascosa

When
April 14, 11:50 AM CST
Where
Atascosa County, 3.1 mi WNW of Leming
Measured
1 in hail
Reported by
Public
Coordinates
29.080, -98.530

Hail, Wilson

When
April 14, 12:19 PM CST
Where
Wilson County, 1.38 mi N of Floresville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.150, -98.170

Hail, Wilson

When
April 14, 12:35 PM CST
Where
Wilson County, 0.92 mi NE of Floresville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
29.140, -98.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508055, 508056, 508057, 508082, 508058, 508059, 508060, 508061, 508062, 508063, 508064, 508065, 508066, 508067, 508068, 508069, 508070, 508075, 508077, 508078, 508079, 508080.